Alert archive / North Carolina / Flash Flood Warnings in 2019
Flash Flood Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Sep 6, 2019, 3:16 AM EDT for Carteret County, North Carolina. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2019, 3:16 AM EDT (07:16 UTC)
- Expired
- Sep 6, 2019, 7:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 6 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 4:15 AM EDT | FLASH FLOOD | Atlantic Beach, NC | FLOODING AROUND THE AREA OF W BOGUE BLVD AND S DURHAM AVE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.3 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.0
The text
As transmitted.
244
WGUS52 KMHX 060716
FFWMHX
NCC031-061115-
/O.NEW.KMHX.FF.W.0006.190906T0716Z-190906T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
316 AM EDT Fri Sep 6 2019
The National Weather Service in Newport has issued a
* Flash Flood Warning for...
Carteret County in eastern North Carolina...
* Until 715 AM EDT.
* At 312 AM EDT, Doppler radar indicated heavy rain across the
warned area. Two to four inches of rain have already fallen. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Morehead City, Newport, Cedar Island, Harkers Island, Stella,
Swansboro, South River, Cape Carteret, North River, Sealevel,
Marshallberg, Davis, Smyrna, Merrimon, Straits, Atlantic, Pine
Knoll Shores, Harlowe, Otway and Broad Creek.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area through the next several hours as the eyewall of Dorian
affects the area. The heaviest rain will fall over Morehead City,
Beaufort, and Downeast Carteret County. Rain rates of over 2 inches
per hour are possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3457 7644 3468 7668 3463 7710 3466 7711
3468 7713 3471 7711 3476 7713 3478 7717
3479 7716 3481 7696 3483 7695 3484 7688
3485 7677 3488 7676 3485 7676 3487 7670
3493 7666 3495 7668 3521 7642 3495 7619
$$
TLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 12:37 AM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 6, 12:37 AM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1237 AM EDT Fri Sep 6 2019
.SYNOPSIS...
Hurricane Dorian is forecast to track along the North Carolina
coast tonight and Friday morning. Significant impacts are
expected for much of eastern North Carolina tonight through
Friday morning, then slowly improving Friday afternoon and
evening. High pressure builds in over the weekend with dry
weather. A cool front drops into the region early next week with
next chance of showers or storms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1225 AM Friday...Center of Hurricane Dorian moving located
ESE of Wilmington and moving NE. Will be a close call as to
whether Dorian makes landfall around Cape Lookout or moves
further north along the Crystal Coast, or further offshore.
Regardless, impacts will remain the same through the overnight
hours with several hours of hurricane force winds, heavy
rainfall producing flooding and significant storm surge. Tornado
Watch remains in effect overnight as some brief spinups are
possible, especially northeastern CWA. Flood threat remains high
overnight with precipitable water values from the 00Z MHX
sounding of 2.6 inches with training of cells likely as storms
move east to west around the circulation of Dorian.
Also based on the current track, the greatest threat for storm
surge would exist across the beaches south of Cape Lookout with
significant storm surge also expected across the southern
Pamlico Sound shorelines, including the soundside of the OBX,
Downeast Carteret Co, and the shores of the Neuse River. Storm
surge is likely to come up very quickly tonight as winds increase.
&&
.SHORT TERM /SATURDAY THROUGH 6 AM SATURDAY/...
As of 550 PM Wed...Significant impacts expected to continue
across the area Friday into Friday night. Dorian will accelerate
away from the area Fri afternoon with rain and gusty winds
ending inland in the afternoon and NE sections by early evening.
Lows will be in the low to mid 70s and highs in the upper 70s
to 80 Fri.
&&
.LONG TERM /SATURDAY THROUGH FRIDAY/...
As of 330 AM Thu...A flat upper ridge will build in over the
Southeast behind Dorian, as it tracks NE off the New England
coast. A sfc high will build in across the northern Mid-Atlantic
over the weekend, keeping conditions relatively dry with a
light N/NE wind. Another stronger high will build in across the
Northeast early next week, pushing a backdoor cold front into
E NC by Monday. This front will bring a return of sct showers or
storms esp Mon/Mon Night. Temps will be slightly above normal
through the long term. Highs mainly in the mid to upper 80s and
lows in the upper 60s inland to mid 70s across the coastal
waters.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Short Term /through Tonight/...
As of 1230 AM Friday...IFR/LIFR ceilings will continue with
strong wind gusts as the center of Hurricane Dorian moves south
of the Crystal Coast. As the circulation of Dorian lifts
northeast of the area, drier air will advect into the region
with only scattered clouds and VFR conditions expected into
tonight.
Long Term /Friday through Monday/...
As of 1 PM Thursday...Hurricane Dorian is expected to track
along the Carolina coast through Friday. This would produce a
prolonged period of likely IFR ceilings, significant visibility
reductions in periods of heavy rainfall, and the potential for
significant LLWS along with strong surface winds through early
afternoon. Dorian is expected to move out of the area by Fri
evening with a return to VFR conditions over the weekend into
early next week.
&&
.MARINE...
Short Term /through Friday/...
As of 1235 AM Friday...Dangerous marine conditions will continue
as the circulation of Hurricane Dorian move near or just south
of the Crystal Coast. In addition to wind gusts in excess of
hurricane force this morning, exceptionally large, dangerous
seas in excess of 20 ft can also be expected.
Long Term /Friday night through Monday/...
As of 310 AM Thu...Conditions will slowly improve as Dorian
departs the region by Friday night with winds diminishing to 10
to 20 kts. Winds expected to be below 15 kts over the weekend
into Mon. It will take a while for seas to subside as seas will
remain elevated espcly nrn tier thru the weekend. Seas of 6 to
9 ft nrn tier Sat morn wl subside to 5 to 7 ft late, seas over
far srn tier will drop to 2 to 4 ft Sat. Seas are finally
expected to subside below 6 ft nrn and central wtrs Sunday.
&&
.HYDROLOGY...
As of 550 PM Thu...Dry antecedent ground conditions in advance
of Hurricane Dorian will allow for additional storage for
excessive rainfall with the storm over the next few days. This
in combination with limited rainfall in the headwaters and a
respectable storm motion will have the effect of limiting the
extent and severity of river flooding. Have not modified
rainfall amounts notably, keeping the focus for the heaviest
rainfall just east of the Coastal Plain counties. Bumped up QPF
a bit for the coastal plains, as any shift westward in the track
of Dorian would bring heavy rains in the 6-10 inch range here.
The focus for any rain bands could easily produce greater than
2"/hr rain rates, and therefore biggest threat will be flash
flooding, heaviest rates overnight tonight into Friday morning.
&&
.TIDES/COASTAL FLOODING...
As of 310 AM Thu...Very rough surf and a high threat of rip
currents are expected through the weekend especially for the
central and northern beaches.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ045>047-080-081-092-094-193>196-198-
199-203>205.
Beach Hazards Statement through this evening for NCZ195-196-
199-203>205.
Flash Flood Watch through this afternoon for NCZ029-044-079-
090>092-198-199.
Storm Surge Warning for NCZ045>047-080-081-094-194>196-198-199-
203>205.
Tropical Storm Warning for NCZ029-044-079-090-091.
Flash Flood Watch through this evening for NCZ045>047-080-081-
094-193>196-203>205.
MARINE...Hurricane Warning for AMZ131-135>137-150-152-154-156-158-230-
231.
&&
SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...JME/TL/MHX
LONG TERM...JME/TL/MHX
AVIATION...JME/CTC
MARINE...JME/CTC/CQD
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Sep 5, 6:34 PM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 634 PM EDT Thu Sep 5 2019 NCZ029-044-079-090-091-062245- Martin-Pitt-Greene-Duplin-Lenoir- 634 PM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...TORNADO WATCH 637 IN EFFECT UNTIL 7 AM EDT FRIDAY... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. Hurricane Dorian is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely. Based on the current track and timing of Dorian, the greatest impacts will continue into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-080-081-094-194-062245- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Pamlico- Southern Craven- 634 PM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... ...TORNADO WATCH 637 IN EFFECT UNTIL 7 AM EDT FRIDAY... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. Hurricane Dorian is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely. Based on the current track and timing of Dorian, the greatest impacts will continue into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ193-062245- Northern Craven- 634 PM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... ...TORNADO WATCH 637 IN EFFECT UNTIL 7 AM EDT FRIDAY... ...HURRICANE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Hurricane Warning. Hurricane Dorian is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely. Based on the current track and timing of Dorian, the greatest impacts will continue into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ092-198-062245- Jones-Inland Onslow- 634 PM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...TORNADO WATCH 637 IN EFFECT UNTIL 7 AM EDT FRIDAY... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. Hurricane Dorian is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely. Based on the current track and timing of Dorian, the greatest impacts will continue into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-203>205-062245- West Carteret-East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 634 PM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... ...TORNADO WATCH 637 IN EFFECT UNTIL 7 AM EDT FRIDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. Hurricane Dorian is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely. Based on the current track and timing of Dorian, the greatest impacts will continue into Friday evening. Swell from Hurricane Dorian will continue into through weekend, bringing an increased rip current risk to area beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-062245- Coastal Onslow- 634 PM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...TORNADO WATCH 637 IN EFFECT UNTIL 7 AM EDT FRIDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. Hurricane Dorian is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely. Based on the current track and timing of Dorian, the greatest impacts will continue into Friday evening. Swell from Hurricane Dorian will continue into through weekend, bringing an increased rip current risk to area beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 6, 12:16 AM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1216 AM EDT FRI SEP 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TROPICAL STORM 2 WNW WINTERVILLE 35.53N 77.43W
09/05/2019 PITT NC UTILITY COMPANY
TREE SNAPPED AND DAMAGED POWERLINES ON RED
FORBES ROAD. TIME ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 9:09 PM EDT | River Flood Warning | MHX | Duplin | 7 days |
| Sep 5, 9:12 PM EDT | River Flood Warning | MHX | Lenoir | 24 hr |
| Sep 5, 9:12 PM EDT | River Flood Warning | MHX | Greene, Lenoir, Pitt | 48 hr |
| Sep 5, 9:46 PM EDT | Special Marine Warning | MHX | 44 min | |
| Sep 5, 10:18 PM EDT | Flash Flood Warning | MHX | Duplin, Onslow | 8 hr |
| Sep 5, 10:42 PM EDT | Special Marine Warning | MHX | 48 min | |
| Sep 6, 12:31 AM EDT | Flash Flood Warning | MHX | Beaufort, Dare, Hyde, Martin, Tyrrell, Washington | 6 hr |
| Sep 6, 5:26 AM EDT | River Flood Warning | MHX | Jones | 14 hr |
| Sep 6, 5:46 AM EDT | River Flood Warning | MHX | Craven | 14 hr |
| Sep 6, 9:04 AM EDT | Flash Flood Warning | MHX | Dare, Hyde | 3 hr |
| Sep 6, 1:57 PM EDT | Small Craft Advisory | MHX | 33 hr | |
| Sep 6, 7:36 PM EDT | River Flood Warning | MHX | Onslow | 42 hr |
Nearby
Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.